Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 4, 2017, 7:19 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2017, 7:19 PM HST (05:19 UTC)
- Expired
- Jan 5, 2017, 3:24 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154 WWHW70 PHFO 050519 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 719 PM HST WED JAN 4 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THURSDAY... .AN UPPER LEVEL TROUGH PASSING NORTH OF THE STATE WILL PRODUCE STRONG WESTERLY WINDS OVER THE HIGH SUMMITS OVERNIGHT AND THURSDAY. HIZ028-051830- /O.NEW.PHFO.WI.Y.0002.170105T0519Z-170106T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 719 PM HST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * TIMING...THROUGH 6 PM HST THURSDAY. * WINDS...WEST 40 TO 55 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...DRIVING WILL BE HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JACOBSON
1 follow-up statement
718 WWHW70 PHFO 051324 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 AM HST THU JAN 5 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS TODAY... .AN UPPER LEVEL TROUGH PASSING NORTH OF THE STATE WILL PRODUCE VERY STRONG WESTERLY WINDS OVER THE HIGH SUMMITS OF THE BIG ISLAND TODAY. THE STRONGEST WINDS WILL OCCUR ABOVE 12000 FEET. HIZ028-060230- /O.UPG.PHFO.WI.Y.0002.000000T0000Z-170106T0400Z/ /O.NEW.PHFO.HW.W.0001.170105T1324Z-170106T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 324 AM HST THU JAN 5 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THROUGH 6 PM HST THIS EVENING. * WINDS...WEST 45 TO 65 MPH WITH GUSTS UP TO 75 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING AND HIKING VERY DANGEROUS. THESE WINDS CAN BLOW DOWN TENTS AND SLAM DOORS OPEN OR CLOSED FORCEFULLY ENOUGH TO CAUSE DAMAGE OR INJURIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. IF YOU MUST TRAVEL TO THE SUMMITS...DRIVE CAUTIOUSLY AND BE CAREFUL OPENING AND CLOSING DOORS. && $$ JACOBSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 3:44 PM HST, 3 hours 35 minutes earlier.
Area forecast discussion, Jan 4, 3:44 PM HST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 344 PM HST Wed Jan 4 2017 .SYNOPSIS... Remnants of a frontal boundary will slowly move down the island chain tonight through early Friday. Associated clouds and showers will affect mainly the windward and mountain locales through Thursday. Some showers may linger over windward Big Island into early Friday. Cool and dry conditions are expected to move into the state from the north Friday through the weekend. && .DISCUSSION... The northern portion of the state is under a somewhat more moist airmass than the south, with the dividing line, or what's left of the shallow frontal boundary, near the Kaiwi Channel. Showers have impacted windward and mountain areas of Oahu and Kauai this afternoon, By contrast, Maui county and the Big Island have remained largely dry. Additional clouds and showers appear on satellite and radar, to the northeast of these islands posed to drift across the state. All of this moisture is trapped under a dry and stable layer near 9000 feet. The next 24 to 36 hours will feature this moisture band dropping slowly southwestward, to bring increase in shower chances for windward Maui and the Big Island by Thursday. The lingering moisture is shown by model guidance to become trapped along the windward side of the Big Island Thursday night and Friday morning for a potential wet period along the Hamakua Coast. A weak surface high will translate west to east along 30 North latitude over the weekend with a light to moderate north to northeast flow shifting more easterly by early next week. Airmass looks very dry and stable during this period. Model guidance diverges greatly by the middle of next week. Have continued to trend the forecast towards the more run to run consistent ECMWF solution which keeps the area in light east to southeast flow, gradually shifting to more southerly by midweek as another weak front approaches from the north. No major rain makers appear in the extended forecast for the state. && .AVIATION... A front appears to be washing out as diffuse, showery low cloud elements move over Kauai and Oahu from the northeast this afternoon. AIRMET Sierra is in effect for Kauai and Oahu due to tempo mountain obscurations along the windward sides of both islands. These clouds and showers may track towards the southeast tonight and may impact windward portions of Maui County. Northeast winds will remain light to moderate through at least Thursday. && .MARINE... The High Surf Advisory along east facing shores has been cancelled as the current north swell continues to subside. A new moderate north- northeast swell is expected to arrive Thursday evening and hold through the weekend. This swell also brings the chance for a new High Surf Advisory along the east facing shores, especially for those areas with exposure to the north. Another, slightly larger north- northeast swell is forecast to arrive early next week and peak Tuesday night. High pressure far north of the state will keep light to moderate winds over the coastal waters, staying below the Small Craft Advisory (SCA) levels through the week. The combination of the lighter winds and moderate swells is not expected to produce SCA level combined seas either through the week. A small long period pulse to the background south swell should keep some surf along the south facing shores through Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Discussion...Brenchley Aviation...Foster/Bohlin Marine...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:24 AM HST | High Wind Warning | HFO | Hawaii | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.